Efficient and Accurate Finite Difference Schemes for Solving One-dimensional Burgers’ EquationInternational Journal of Computer Mathematics
AbstractIn this paper, two efficient fourth-order compact finite difference algorithms have been developed to solve the one-dimensional Burgers’ equation: u t +u u x =ε u xx . The methods are based on the Hopf–Cole transformation, Richardson's extrapolation, and multilevel grids. In both methods, we first transform the original nonlinear Burgers’ equation into a linear heat equation: w t =ε w xx using the Hopf–Cole transformation, which is given as u=−2ε (w x /w). In the first method, the resulted heat equation is solved by the second-order accurate Crank–Nicholson algorithm while w x is approximated by central finite difference, which is also second-order accurate. Richardson's extrapolation technique is then applied in both time and space to obtain fourth-order accuracy. In the second method, to reduce the cancellation error in approximating w x , we derive the heat equation satisfied by w x , which is then solved by the Crank–Nicholson algorithm. The original Dirichlet boundary condition is transformed into the Robin boundary condition, which is also approximated using second-order central finite difference. Finally, Richardson's extrapolation and multilevel grid techniques are applied in both time and space to obtain fourth-order accuracy. To study the efficiency, accuracy and robustness, we solved two numerical examples and the results are compared with those of two other higher-order methods proposed in W. Liao [An implicit fourth-order compact finite difference scheme for one-dimensional Burgers’ equation, Appl. Math. Comput. 206(2) (2008), pp. 755–764] and I.A. Hassanien, A.A. Salama, and H.A. Hosham [Fourth-order finite difference method for solving Burgers’ equation, Appl. Math. Comput. 170 (2005), pp. 781–800].
Citation InformationLiao, W. and Zhu, J. (2011), Efficient and accurate finite difference schemes for solving one-dimensional Burgers' equation, International Journal of Computer Mathematics, 88:2575 – 2590.